There's a New Warning About This OTC Pain Reliever, FDA Says
Make sure to check your cabinet for this recalled medication.
Your medication cabinet is likely filled with various pain relievers and over-the-counter (OTC) medications on standby for whenever you need them, but there could also be hidden dangers lurking. It's important to check on your medications in light of new U.S. Food and Drug Administration (FDA) warnings about drugs that could put you at risk. In fact, a recent FDA announcement mentions one of the most commonly used OTC pain relievers. Read on to see if you have this medication in your cabinet, and for more meds to avoid, If You Take This Medication, U.S. Officials Have a New Warning for You.
The FDA announced a recall for nearly 200,000 bottles of acetaminophen.
The FDA announced on April 2 that A-S Medication Solutions, LLM (ASM) is voluntarily recalling nearly 200,000 bottles of Acetaminophen Extra Strength 500 milligram tablets. The recalled medication came in white, plastic 100-count bottles and were included inside Health Essential Kits distributed to members of Humana, an American health insurance company. These kits also included one bottle of hand sanitizer, one reusable face mask, one bag of cough drops, one digital thermometer, and 50 disposable gloves. And for more acetaminophen dangers, If You're Taking Tylenol With This, Your Liver Is in Danger, Experts Say.
The medication was recalled because of mislabeling.
According to the FDA, these bottles are being recalled because they "contain an incomplete prescription drug label rather than the required OTC Drug Facts label." The medications, which were likely distributed nationwide between Jan. 14 and March 15, only have a short Rx drug label on the outside of the bottle, which "lacks the full OTC Drug Facts chart," according to the recall announcement. The FDA says OTC medications that have to adhere to the Drug Facts label must include the following information: the product's active ingredients, including the amount in each dosage unit; the purpose of the product; the uses (indications) for the product; specific warnings, including when the product should not be used under any circumstances, and when it is appropriate to consult with a doctor or pharmacist; dosage instructions; and the product's inactive ingredients.
According to a statement from Humana, approximately 16,000 Humana members received mislabeled bottles. "It's important to note that not all Health Essentials Kits were affected, and the recall was not related to the safety of the medicine itself. Instead, the bottles supplied by A-S Medication Solutions were not properly labeled for over-the-counter use," a spokesperson for Humana told Best Life. And for more useful information delivered straight to your inbox, sign up for our daily newsletter.
This label can help prevent serious complications.
Without a proper warning label, this OTC medication could be harmfully misused. For example, if consumers take more than the recommended dose of acetaminophen (which should be included on the label), they could be at risk of liver damage. The FDA also notes that consumers need to be aware if they are allergic to an active ingredient in this medication, which would also be listed on a full label. According to the FDA, ASM has not yet "received any reports of adverse events related to this recall." And for more FDA warnings, If You Have These Supplements at Home, the FDA Says "Destroy Them."
Customers who have this product are being asked to return it.
The FDA says that ASM is notifying its distributors and customers by mail and arranging for the return of all recalled products. If you have this product, ASM is asking that you "stop using it and return it in pre-addressed return mailers that will be provided by ASM or the distributors." If you have any questions, you can contact ASM's customer service, and if you experience any problems you think are a result of using this recalled medication, you should talk to your physician or health care provider. The FDA is also asking that any "adverse reactions or quality problems experienced with the use of this product" be reported to the FDA's MedWatch Adverse Event Reporting program. And for more OTC medication concerns, If You're Taking This OTC Medicine More Than Twice a Week, See a Doctor.